U.S. doctors online nowAsk doctors free
League City, TX
A 39-year-old male asked:

my 8 yr old son is on focalin (dexmethylphenidate) for adhd, complains of heart punches off and on. ped. ekg came back probable for right vent. hypertrophy, what, why?

2 doctor answers3 doctors weighed in
Dr. Holly Maes
Pediatrics 36 years experience
Not unusual: RVH is a common read by EKG machines that are set to do mainly adults and are reading a pediatric EKG. So before jumping to conclusions,make sure EKG was actually read by a pediatric cardiologist. Palpitations you are describing can a side effect of stimulant ADHD meds. Your child should probably have a Holter monitor to follow heart rate over 24 hours or longer to accurately check heart rate.
Dr. Richard Roberts
Pediatrics 46 years experience
"probable" does not: mean that he is affected. That is a question for his pediatric cardiologist to address, for a full explanation. Focalin (dexmethylphenidate) may cause skipped or extra beats and elevated BP, but usually harmless--a question for the peds cardiologist to address. Be sure he has multiple right and left arm blood pressures taken, lying down and standing, and ask whether he has had ultrasound to exclude pulmonary HTN
Dr. Richard Roberts
Pediatrics 46 years experience
Provided original answer
:) Best of luck
Oct 12, 2015

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Oct 12, 2015

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.